According to the 2018 National Survey on Drug Use and Health (NSDUH), an estimated 6.4 million people ages 12 or older misused prescription tranquilizers, including barbiturates like Fioricet, in the past year.
That’s equivalent to 2.4 percent of the population.
Although the risks of becoming addicted to Fioricet are low, especially if you take the medication exactly as prescribed, it can still happen. The risks of addiction rise significantly when a person becomes physically dependent on Fioricet and develops a tolerance. At this point, he or she will need more of the drug to get relief from headaches. However, continually taking larger or more frequent doses of Fioricet can cause addiction.
Consuming large amounts of Fioricet can also produce a high that feels similar to being drunk, which may serve as motivation to misuse it. Some people use Fioricet recreationally by taking large doses of it to get high or by using it with opioids or prescription painkillers to enhance its effects.
Misusing Fioricet to get high or using it in any way other than how it was prescribed can have serious consequences like tolerance, dependence, addiction, and withdrawal. Once you are addicted, it can be very difficult to stop using it.
What Are the Side Effects of Fioricet Abuse?
Short-term effects of Fioricet abuse may include:4,5
- Mood swings
- Impaired balance and coordination
- Slurred speech
- Memory problems
- Difficulty concentrating
- Aggressive behavior
- Irregular heart rate
Long-term effects of Fioricet abuse may include:4,5
- Strong cravings to use Fioricet
- Liver damage or liver failure
- Respiratory depression
- Excessive sedation
What Are Common Signs and Symptoms of Fioricet Addiction?
If a person is addicted to Fioricet, some of the most common signs are:
- Going to multiple doctors to get Fioricet prescriptions
- Taking more doses of Fioricet to treat headaches
- Experiencing withdrawal symptoms after taking a lower dose or missing one
- Feeling unable to function normally without Fioricet
- Being obsessed with getting more Fioricet and taking it
Fioricet Withdrawal Symptoms and Detox
If you have taken Fioricet regularly for a long time, you are likely to experience uncomfortable withdrawal symptoms when you stop taking it. Fioricet withdrawal symptoms usually include:6
- Excessive sweating
- Rapid heart rate
If you are experiencing Fioricet withdrawal, it is highly recommended that you detox under the supervision of a doctor or at a medical detox center. This is especially important if you are severely addicted because your withdrawal symptoms may be severe or even life-threatening.
Medically-assisted Fioricet detox is not only safer, but it’s also more effective because you are much less likely to give in to cravings or use Fioricet to get relief from withdrawal symptoms.